Pathology Consultation on Drug-induced Hemolytic Anemia

Arand Pierce, MD; Theresa Nester, MD

Disclosures

Am J Clin Pathol. 2011;136(1):7-12. 

In This Article

Background

DIIHA occurs in approximately 1 in 1 million people[1] but is likely underdiagnosed despite its potential lethality. Reports of DIIHA first began in the 1950s.[2] As the drug armamentarium has evolved, so have the drugs most commonly associated with DIIHA. Forty years ago, methyldopa and high-dose intravenous penicillin were most commonly associated with hemolytic anemias.[3] Today, second- and third-generation cephalosporins are implicated in the vast majority of DIIHA cases. Other drugs commonly implicated are listed in Table 1. However, myriad other drugs have been implicated, mostly in case reports, so any drug is a potential culprit.

DIIHA antibodies should be classed as drug-dependent or drug-independent for the purposes of diagnosis and management. An antibody is drug-dependent if it demonstrates reactivity only in the presence of drug (in serum or added for in vitro testing). An antibody is drug-independent if it is capable of in vitro reactivity in the absence of drug. However, the in vivo mechanisms of most drug antibody-antigen interactions are poorly understood, and drug-associated hemolysis is likely mediated by more than 1 mechanism. Despite these limitations, a consistent serologic investigation coupled with a thorough clinical history is usually sufficient to arrive at the correct diagnosis.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....